Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 8, NWS Amarillo, TX

March 14, 20164 counties in Texas

NWS Amarillo, TX issued this red flag warning at Mar 14, 2016, 4:45 AM CDT for 4 counties in Texas. It took effect at Mar 14, 2016, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2016, 4:45 AM CDT (09:45 UTC)
In effect from
Mar 14, 2016, 12:00 PM CDT
Expired
Mar 14, 2016, 7:00 PM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS84 KAMA 140945
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
445 AM CDT MON MAR 14 2016

TXZ011-012-016-017-142100-
/O.UPG.KAMA.FW.A.0006.160314T1700Z-160315T0000Z/
/O.NEW.KAMA.FW.W.0008.160314T1700Z-160315T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
445 AM CDT MON MAR 14 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST TEXAS
PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN TEXAS...OLDHAM...POTTER...DEAF SMITH AND 
  RANDALL.

* 20 FOOT WINDS...WEST WINDS 15 TO 25 MPH WITH GUSTS NEAR 35 MPH.

* RELATIVE HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITIES 10 
  TO 15 PERCENT.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO 
  BEGIN AROUND NOON CDT MONDAY AND SHOULD END AROUND 7 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

OKZ001>003-TXZ001>006-142100-
/O.NEW.KAMA.FW.A.0007.160315T1800Z-160316T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-
445 AM CDT MON MAR 14 2016

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF
THE OKLAHOMA PANHANDLE AND THE NORTH TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FIRE
WEATHER WATCH FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH
IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING.

* AFFECTED AREA...IN OKLAHOMA...CIMARRON...TEXAS AND BEAVER. IN 
  TEXAS...DALLAM...SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB AND 
  HARTLEY.

* 20 FOOT WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...8 TO 14 PERCENT.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP
  AROUND NOON TUESDAY AND CONTINUE UNTIL 7 PM CDT TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT THE POTENTIAL FOR CRITICAL FIRE
WEATHER CONDITIONS EXISTS. LISTEN FOR LATER FORECASTS AND
POSSIBLE RED FLAG WARNINGS.

&&

$$

BEAT

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
2 follow-up statements
624 
WWUS84 KAMA 142005
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT MON MAR 14 2016

TXZ011-012-016-017-150000-
/O.CON.KAMA.FW.W.0008.000000T0000Z-160315T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
305 PM CDT MON MAR 14 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST
TEXAS PANHANDLE...

* AFFECTED AREA...IN TEXAS...OLDHAM...POTTER...DEAF SMITH AND 
  RANDALL.

* 20 FOOT WINDS...WEST WINDS 15 TO 25 MPH WITH GUSTS NEAR 35 MPH.

* RELATIVE HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITIES 10 
  TO 15 PERCENT.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE
  UNTIL AROUND 7 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

OKZ001>003-TXZ001>006-151100-
/O.CON.KAMA.FW.A.0007.160315T1800Z-160316T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-
305 PM CDT MON MAR 14 2016

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR ALL OF THE OKLAHOMA PANHANDLE AND THE NORTH TEXAS
PANHANDLE...

* AFFECTED AREA...IN OKLAHOMA...CIMARRON...TEXAS AND BEAVER. IN 
  TEXAS...DALLAM...SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB AND 
  HARTLEY.

* 20 FOOT WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...7 TO 13 PERCENT.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO 
  DEVELOP AROUND NOON TUESDAY AND CONTINUE UNTIL 7 PM CDT 
  TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT THE POTENTIAL FOR CRITICAL FIRE
WEATHER CONDITIONS EXISTS. LISTEN FOR LATER FORECASTS AND
POSSIBLE RED FLAG WARNINGS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
604 
WWUS84 KAMA 142354
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT MON MAR 14 2016

TXZ011-012-016-017-150100-
/O.EXP.KAMA.FW.W.0008.000000T0000Z-160315T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
654 PM CDT MON MAR 14 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST TEXAS
PANHANDLE...

AS WINDS DIMINISH AND RELATIVE HUMIDITY VALUES RISE...CRITICAL FIRE
WEATHER CONDITIONS ARE COMING TO AN END.

$$

OKZ001>003-TXZ001>006-151200-
/O.CON.KAMA.FW.A.0007.160315T1800Z-160316T0000Z/
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-
654 PM CDT MON MAR 14 2016

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR ALL OF THE OKLAHOMA PANHANDLE AND THE NORTHERN PART OF
THE TEXAS PANHANDLE...

* AFFECTED AREA...IN OKLAHOMA...CIMARRON...TEXAS AND BEAVER. IN 
  TEXAS...DALLAM...SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB AND 
  HARTLEY.

* 20 FOOT WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...7 TO 13 PERCENT.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO 
  DEVELOP AROUND NOON TUESDAY AND CONTINUE UNTIL 7 PM CDT 
  TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT THE POTENTIAL FOR CRITICAL FIRE
WEATHER CONDITIONS EXISTS. LISTEN FOR LATER FORECASTS AND
POSSIBLE RED FLAG WARNINGS.

&&

$$

COCKRELL

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 13, 10:37 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 13, 10:37 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1037 PM CDT SUN MAR 13 2016

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE NEXT 24 HOURS. WINDS
HAVE DROPPED BELOW 12KT AND SHOULD REMAIN THAT WAY THROUGH THE
OVERNIGHT HOURS. AROUND 15Z MONDAY...WINDS WILL INCREASE TO AROUND
15KT WITH GUSTS OF 25KT FROM THE WEST. BY 01Z TUESDAY...THE GUST
COMPONENT OF THE WIND IS EXPECTED TO DIMINISH WHILE SUSTAINED WINDS
REMAIN BETWEEN 12 TO 15KT.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT SUN MAR 13 2016/

DISCUSSION...
IN THE WAKE OF DEPARTING SHORTWAVE QUASI-ZONAL FLOW WITH SLIGHTLY
POSITIVE MID-LEVEL HEIGHT ANOMALIES WILL PREVAIL INTO MONDAY. A
DEEPENING TROUGH WITH A STRONG MID-UPPER JET AT ITS BASE WILL MOVE
THROUGH THE CENTRAL ROCKIES ON MONDAY AND WILL FORCE LEE
CYCLOGENESIS. WESTERLY DOWNSLOPE WINDS SOUTH OF THE LOW ACROSS THE
PANHANDLES WILL RESULT IN EVEN WARMER TEMPERATURES WITH MOST
LOCATIONS REACHING OR EXCEEDING 80 DEGREES DURING THE AFTERNOON.

AS THIS SYSTEM MOVES EAST A COLD FRONT WILL DEVELOP OVER THE AREA
AND MOVE THROUGH RESULTING IN COOLER NORTHWESTERLY FLOW ON TUESDAY.
WE ARE CLOSER TO RAW GUIDANCE FOR TEMPERATURES ON TUESDAY WHICH ARE
EXPECTED TO BE CLOSER TO MID-MARCH NORMALS THOUGH STILL SLIGHTLY
ABOVE. ON WEDNESDAY THE MID-UPPER FLOW IS STRONG ABOVE US AND MODELS
VARY IN AMPLITUDE OF ANOTHER WAVE THAT WILL PASS THROUGH WITHIN THIS
FLOW. IN EITHER CASE THIS WILL BE ENOUGH TO SEND ANOTHER COLD FRONT
THROUGH RESULTING IN SLIGHTLY COOLER TEMPERATURES THAN THE PREVIOUS
DAY.

THE OVERALL SYNOPTIC PATTERN IS QUITE COMPLEX BY THIS PERIOD
WITH SEVERAL DEPICTIONS OF THE EVOLUTION OF THE UPPER LOW IN THE
MIDWEST. ONE ASPECT OF THE SYNOPTIC SCALE PATTERN THAT IS MORE
ALIGNED IN MEDIUM RANGE GUIDANCE IS ANOTHER FAIRLY POTENT SHORTWAVE
THAT MOVES OUT OF THE NORTHERN ROCKIES SOUTHEASTWARD AROUND THE
AFOREMENTIONED UPPER LOW AND TOWARD OUR REGION ON FRIDAY. THE BETTER
AGREEMENT AND MORE REASONABLE AMOUNT OF SPREAD AMONG THE ENSEMBLE
MEMBERS GIVES HIGHER CONFIDENCE TO THE FORECAST AT THIS TIME RANGE
THAN PREVIOUSLY...BUT CONFIDENCE STILL REMAINS BELOW AVERAGE. IN THE
ABOVE SCENARIO OF THE SOUTHEASTWARD DIVING SHORTWAVE...A RESPECTABLE
COLD SURGE IS SHOWN IN RAW GUIDANCE AND THIS WILL HAVE IMPLICATIONS
FOR PRECIPITATION TYPE. PRECIPITATION WAS REMOVED FROM THE FORECAST
ON THURSDAY AS DEEP SATURATION IS SLOW TO OCCUR AND LIKELY TIMING OF
THE ONSET OF SUFFICIENT LIFT BEING LATER.

BRB

FIRE WEATHER...
DECIDED NOT TO UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING
AT THIS TIME. THE MAIN REASON IS THE MARGINALITY OF THE WINDS ACROSS
PORTIONS OF THE WATCH (MAINLY POTTER AND RANDALL COUNTIES). DEAF
SMITH AND OLDHAM COUNTIES WILL PROBABLY NEED TO BE UPGRADED LATER
BUT CONFIDENCE WAS TOO LOW TO JUSTIFY LONG FUSE RED FLAG WARNING IN
THIS SCENARIO. WINDS WILL BE STRONGER IN DEAF SMITH AND OLDHAM SINCE
THEY WILL BE FURTHER SOUTH AWAY FROM DEVELOPING LEE LOW/TROUGHING.
IT IS ALSO WORTH NOTING THAT EASTERN PORTIONS OF DEAF SMITH AND
OLDHAM COUNTIES RECEIVED AROUND ONE HALF INCH OF PRECIPITATION FROM
CONVECTION YESTERDAY EVENING. THIS ACTIVITY WAS ISOLATED THOUGH.
MUCH OF THE WATCH AREA RECEIVED A FEW HUNDREDTHS OF AN INCH OF
PRECIPITATION WHICH WILL PROBABLY BE NEGLIGIBLE TO FUELS BY PEAK
HEATING TOMORROW. RELATIVE HUMIDITY VALUES WILL RANGE FROM 10 TO 15
PERCENT ACROSS THE AREA. THIS IN COMBINATION WITH 20 FOOT WINDS
AROUND 15 MPH WILL SUPPORT ELEVATED FIRE WEATHER CONDITIONS ACROSS
MOST OF THE AREA.

ON TUESDAY THE TEMPERATURE FORECAST MAY ULTIMATELY MAKE A DIFFERENCE
IN THRESHOLDS FOR ELEVATED OR CRITICAL. A COOLER POST-FRONTAL AIR
MASS MORE SIMILAR TO A CONSENSUS OF RAW GUIDANCE MAY MEAN MORE
MARGINAL RH VALUES. ELEVATED THRESHOLDS SHOULD BE MET IN THE FAR
WESTERN TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE. CRITICAL
THRESHOLDS MAY BE APPROACHED IN PORTIONS OF THE OKLAHOMA PANHANDLES
WHERE STRONGER WINDS ARE MOST LIKELY. WE WILL MONITOR TRENDS BUT
CONFIDENCE IS TOO LOW FOR WATCH ISSUANCE AT THIS TIME.

BRB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: DEAF SMITH...OLDHAM...POTTER...
     RANDALL.

OK...NONE.

&&

14/3
Hazardous weather outlook, Mar 13, 3:52 PM CDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SUN MAR 13 2016

OKZ001>003-TXZ001>020-140900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 PM CDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS
PORTIONS OF THE AREA MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS BOTH MONDAY AND
TUESDAY.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:45 AM CDTFire Weather WatchAMADallam, Hansford, Hartley, Lipscomb, Ochiltree, Sherman24 hr

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.